Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS State College, PA

May 28, 2019Montour County, Northumberland County, Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 28, 2019, 4:28 PM EDT for Montour County, Northumberland County, Union County, Pennsylvania. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 4:28 PM EDT (20:28 UTC)
Expired
May 28, 2019, 5:00 PM EDT
In force
32 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Montour County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:00 PM EDTHAIL 1.5Milton, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:48 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS51 KCTP 282028
SVRCTP
PAC093-097-119-282100-
/O.NEW.KCTP.SV.W.0089.190528T2028Z-190528T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
428 PM EDT Tue May 28 2019

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northumberland County in central Pennsylvania...
  West central Montour County in central Pennsylvania...
  Northeastern Union County in central Pennsylvania...

* Until 500 PM EDT.

* At 426 PM EDT, a severe thunderstorm was located over Spruce Run
  Reservoir, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Sunbury, Milton, Lewisburg, Northumberland, Winfield, Watsontown,
  Linntown, New Columbia, Montandon, Allenwood, Spruce Run Reservoir,
  Mooresburg, West Milton, McEwensville and Bucknell.

For those driving on Interstate 80, this includes areas between the
Jersey Shore and Buckhorn exits, specifically from mile markers 196
to 224.

This includes Interstate 180 from mile markers 1 to 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 7680 4086 7681 4088 7680 4089 7682
      4089 7687 4103 7714 4108 7708 4109 7698
      4114 7696 4102 7661
TIME...MOT...LOC 2026Z 300DEG 31KT 4104 7697 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Banghoff
1 follow-up statement
433 
WWUS51 KCTP 282044
SVSCTP

Severe Weather Statement
National Weather Service State College PA
444 PM EDT Tue May 28 2019

PAC093-097-119-282100-
/O.CON.KCTP.SV.W.0089.000000T0000Z-190528T2100Z/
Northumberland PA-Montour PA-Union PA-
444 PM EDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...WEST CENTRAL MONTOUR AND EAST
CENTRAL UNION COUNTIES...

At 443 PM EDT, a severe thunderstorm was located over Montandon,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Sunbury, Milton, Lewisburg, Northumberland, Winfield, Linntown, New
Columbia, Montandon, Mooresburg, West Milton and Bucknell.

For those driving on Interstate 80, this includes areas between the
Milton-Williamsport and Buckhorn exits, specifically from mile
markers 212 to 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central
Pennsylvania.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 7680 4086 7681 4088 7680 4089 7682
      4089 7687 4099 7697 4106 7683 4102 7661
TIME...MOT...LOC 2043Z 300DEG 31KT 4096 7680 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Banghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 28, 1:25 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
125 PM EDT Tue May 28 2019

.SYNOPSIS...
A wavy front over the state will waggle north and south through
the next few days. This will keep a chance of showers and
thunderstorms across the region into at least Thursday. The
threat of severe weather and even some flooding is also a daily
concern.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Posted FFA for the western few counties where many models and
ensemble suites peg with repeated thunderstorms through tonight.
PWATs are very high ~2 standard deviations above normal. Lots of
rain (but generally fast moving things up to this point) these
last few days. Ground not toally saturated, but very wet. SLGT
risk of excessive rainfall in the outlook from WPC continues. It
may take another 2-3 hrs for more widespread convection to go
up as cu field to our west is minor. But, little measles are
already on the radar over all of wrn PA. Cap likely keeping them
down for now, but heating in between the clouds should make
them grow.

Prev...
The second line of storms this morning has morphed into a wide
area but still has some embedded, elevated thunder. The activity
should dwindle shortly, but cannot rule out some lingering
showers for the late morning and early aftn, esp along and N of
I-80. However, forcing is lacking for a few hours and rain-
cooled air should keep the storms at bay for a little wile.
However, the atmos is still expected to destabilize over the
entire area this aftn and early this evening. Most likely time
for storms to fire is between 3 and 5 PM. Line of discrete cells
is a good call with the mode of convection, but the repeated,
albeit brief, heavy rains could lead to a higher threat of flash
flooding. SPC keeps ENH risk over the entire area for later
today and SLGT risk of excessive rainfall also in the SW part of
the CWA, and MRGL elsewhere.

From last disco...
This situation looks extremely similar to this past Thursday
when we had to wait out the morning convection/rainfall from the
dying MCS and then wait for the retarded daytime heating to
juice things up to pop the really nasty sfc/mixed layer-based
stuff. Shear is quite strong today as the morning convection is
assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the
evening. The second round of convection will last into the
evening while dropping slowly to the south across most/all of
the area.

Still some variation in how warm it gets today. Two days ago
the GFS guidance looked too cool for today.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Again, the convection could linger across the south into the
late evening hours.

While dewpoints fall off some by Wednesday morning, there is a
threat of more strong to severe storms, given the upper level
pattern.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Still looking at more showers and storms past Wednesday, but
some hope of seeing dry weather again by later Friday into
Saturday.

Cooler and less humid conditions by late in the week, as a
strong cold front drops southeast of the area.

Precip chances begin to pick up again Sunday as next wave drops
down across the Great Lakes, sharpening the trough.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Line of showers along the warm front will move east of the CWA
shortly. Low clouds/IFR still running the show at BFD, but the
wind should pick up out of the SW soon. JST already gusty and
AOO almost there, too. But, the eastern terminals will stay
lighter through the next few hours and perhaps all day until
prompted/pushed around by TSRA.

Prev...
Showers continue to stretch north to south across the region and
will continue to move west to east through the first half of the
morning. These showers have brought around 0.10 to 0.25 inch of
precipitation early this morning. These showers have brought
primarily MVFR cigs and vsbys, through there have been periods
of IFR at JST.

Periods of IFR remain still possible at BFD. Especially since
it has FEW006 with MVFR vsbys and that it is still raining. So
expect that rainfall and the low level moisture and upslope flow
to allow for periods of IFR between 11Z to 15Z.

Model soundings also indicate a period of marginal low level
wind shear is possible Tuesday morning, as strong winds aloft
overspread the state.

Once the showers move through this morning there will be a
brief period of settled weather appears likely during late
morning and early afternoon, as the warm front lifts north of
the area.

Scattered strong thunderstorms are likely to develop mid to late
in the afternoon and continue into the mid evening. Late in the
afternoon and evening looks like the most dangerous time for
aviation concerns with numerous thunderstorms sliding southward
through the airspace.

.Outlook...

Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible southern Pa.

Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible.

Fri-Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ017-024-033.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Dangelo/Ceru
Hazardous weather outlook, May 28, 1:19 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
119 PM EDT Tue May 28 2019

PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-291730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
119 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-291730-
Clearfield-Cambria-Somerset-
119 PM EDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 28, 4:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             JERSEY SHORE            41.20N  77.27W
05/28/2019  M1.75 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901328

COLBERT
Local storm report, May 28, 4:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             SELINSGROVE             40.80N  76.87W
05/28/2019  M1.50 INCH       SNYDER             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901329

COLBERT
Local storm report, May 28, 4:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNE SHREINERS         40.88N  76.84W
05/28/2019                   SNYDER             PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS RT. 15 SOUTH, NEAR GRANGERS
            RD.

&&

EVENT NUMBER CTP1901330

TRAVIS
Local storm report, May 28, 4:10 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NNE HANEYVILLE        41.34N  77.47W
05/28/2019  M1.50 INCH       LYCOMING           PA   TRAINED SPOTTER

0348 PM     HAIL             SELINSGROVE             40.80N  76.87W
05/28/2019  M1.50 INCH       SNYDER             PA   TRAINED SPOTTER

0352 PM     HAIL             JERSEY SHORE            41.20N  77.27W
05/28/2019  M1.75 INCH       LYCOMING           PA   TRAINED SPOTTER

0400 PM     TSTM WND DMG     1 NNE SHREINERS         40.88N  76.84W
05/28/2019                   SNYDER             PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS RT. 15 SOUTH, NEAR GRANGERS
            RD.

&&

EVENT NUMBER CTP1901327 CTP1901329 CTP1901328 CTP1901330

TRAVIS
Local storm report, May 28, 4:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             ANTES FORT              41.19N  77.22W
05/28/2019  M1.00 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901331

COLBERT
Special weather statement, May 28, 4:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT Tue May 28 2019

PAZ037-282045-
Tioga PA-
418 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 445
PM EDT...

At 418 PM EDT, Doppler radar indicated a strong thunderstorm over
Millerton, moving east at 45 mph.

winds in excess of 40 mph and Half inch hail are possible.

Locations impacted include...
Lawrenceville and Millerton.

LAT...LON 4199 7692 4187 7691 4188 7692 4200 7718
      4200 7693
TIME...MOT...LOC 2018Z 283DEG 38KT 4199 7696

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:27 AM EDTSpecial Weather StatementCTPBedford33 min
May 28, 1:13 PM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more32 hr
May 28, 2:41 PM EDTSevere Thunderstorm WarningCTPLycoming, Potter, Tioga34 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter46 min
May 28, 3:18 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield, Huntingdon57 min
May 28, 3:22 PM EDTSpecial Weather StatementCTPWarren23 min
May 28, 3:23 PM EDTTornado WarningCTPClinton, Lycoming27 min
May 28, 3:28 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder, Union62 min
May 28, 3:35 PM EDTTornado WarningCTPNorthumberland, Snyder, Union25 min
May 28, 3:40 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria65 min
May 28, 3:47 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Union43 min
May 28, 3:58 PM EDTTornado WarningCTPNorthumberland, Schuylkill32 min
May 28, 4:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Northumberland, Snyder, Union52 min
May 28, 4:18 PM EDTSpecial Weather StatementCTPTioga27 min
May 28, 4:22 PM EDTTornado WarningCTPSchuylkill23 min
May 28, 4:27 PM EDTSevere Thunderstorm WarningCTPHuntingdon33 min
May 28, 4:41 PM EDTSevere Thunderstorm WarningCTPClinton34 min
May 28, 4:45 PM EDTSpecial Weather StatementCTPCambria30 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningCTPBedford, Blair60 min
May 28, 4:49 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin31 min
May 28, 4:50 PM EDTSevere Thunderstorm WarningCTPCambria55 min
May 28, 4:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Northumberland, Schuylkill, Snyder51 min
May 28, 4:59 PM EDTSevere Thunderstorm WarningCTPLebanon29 min
May 28, 5:00 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Union45 min
May 28, 5:04 PM EDTSevere Thunderstorm WarningCTPSnyder, Union26 min
May 28, 5:14 PM EDTSpecial Weather StatementCTPClearfield31 min
May 28, 5:20 PM EDTTornado WarningCTPBlair, Cambria40 min
May 28, 5:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union50 min
May 28, 5:26 PM EDTSevere Thunderstorm WarningCTPSchuylkill34 min
May 28, 5:26 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon49 min
May 28, 5:33 PM EDTSpecial Weather StatementCTPFranklin42 min
May 28, 5:49 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria56 min
May 28, 5:56 PM EDTSpecial Weather StatementCTPHuntingdon34 min
May 28, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster32 min
May 28, 6:05 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill40 min
May 28, 6:12 PM EDTSevere Thunderstorm WarningCTPSullivan48 min
May 28, 6:28 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon25 min
May 28, 6:31 PM EDTSevere Thunderstorm WarningCTPLancaster13 min
May 28, 6:42 PM EDTSpecial Weather StatementCTPFulton33 min
May 28, 6:57 PM EDTSpecial Weather StatementCTPCambria33 min
May 28, 7:12 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
May 28, 7:20 PM EDTSpecial Weather StatementCTPLycoming25 min
May 28, 7:34 PM EDTSpecial Weather StatementCTPBedford26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.